Ethylene Dibromide Poisoning with Acute Myocarditis: A Rare Association |
Interesting Cases
eMediNexus Coverage from: 
Ethylene Dibromide Poisoning with Acute Myocarditis: A Rare Association
Mahesh Dave, Aniruddha Burli, Ramit Singh Pala, Sahil Kharbanda, Manasvin Sareen,  24 March 2021
Coronavirus Live Count Map India

remove_red_eye 909 Views
COVID-19 Vaccine Updates

#Internal Medicine #Pediatrics

0 Read Comments                

Senior Professor and Unit Head

Junior Resident (III Year)

Junior Resident (II Year)

Dept. of General Medicine, RNT Medical College, Udaipur, Rajasthan 

Address for correspondence

Dr Aniruddha Burli

Junior Resident (III Year)

Dept. of General Medicine, RNT Medical College, Udaipur, Rajasthan 

E-mail: aniruddha.burli93@gmail.com 

 

ABSTRACT

Ethylene dibromide (EDB) is a commercially available fumigant used as a pesticide. Its toxicity may develop from poisoning after ingestion. It principally affects liver and kidneys causing centrilobular necrosis and tubular injury, respectively. We report a case of suicidal ingestion of EDB in a 29-year-old male. The patient presented with predominant gastrointestinal symptoms and hypotension. Upon further investigation, the patient had electrocardiograph changes and evidence of myocarditis. Prompt symptomatic treatment resulted in favorable outcome and patient was discharged. Hence, myocarditis, though rare, is yet a significant presentation of EDB poisoning. 

Keywords: Poisoning, ethylene dibromide, myocarditis 

Ethylene dibromide (EDB) or dibromoethane, also known as bromo fume, is a volatile, non-inflammable, colorless liquid with a sweet chloroform like odor. It is used as a solvent for resins, gums and waxes. The other uses of this chemical are as lead scavengers in gasoline as well as pesticide for grains, fruits and vegetables.

EDB is very toxic for human beings and is absorbed through skin, inhalation and ingestion and can cause acute toxicity. It is commercially available in the form of 3 mL or 5 mL ampoule easily in India and many other countries. The toxic dose varies from 5 to 10 mL (1-2 ampoules) causing severe liver and renal damage. 

Acute toxic effects commonly observed after ingestion of EDB may be pain abdomen, nausea, vomiting, giddiness, headache, drowsiness and severe toxic effects may be in the form of liver and kidney involvement, subsequently causing hepatorenal failure and death.

Acute myocarditis is a very rare presentation reported following acute EDB poisoning and not documented in literature worldwide. Hence, we report this case of EDB poisoning presenting with acute myocarditis without hepatic or renal involvement, which is the rarest association.

CASE REPORT

A 29-year-old male was admitted in emergency medical ward with history of EDB pesticide ingestion 4 hours prior to admission. He consumed 2 ampoules (3 mL each) mixed with approximately 100 mL of water with suicidal intent. He had history of nausea, vomiting, pain abdomen, headache and giddiness at the time of admission. Past history revealed no existing comorbidities including any form of psychiatric illness. 

His general physical examination was unremarkable. Vitals examination at the time of admission revealed pulse of 112 bpm, regular, normal volume. Blood pressure was 90/60 mmHg. Rest vital signs were within normal limit. Systemic examination revealed no significant abnormality. 

In view of EDB poisoning and our past experiences, the patient was investigated for complete blood count (Hemoglobin - 11.3 g%, total leukocyte count [TLC] - 6,470 cells/mm3, platelets - 1.25 lakh/mm3), renal function test (blood urea - 29.9 mg/dL, serum creatinine - 0.93 mg/dL), liver function test (serum bilirubin - 0.4 mg/dL, serum glutamic oxaloacetic transaminase [SGOT] - 14 IU, serum glutamic pyruvic transaminase [SGPT] - 23 IU, alkaline phosphatase [ALP]  - 72 IU), serum electrolytes and urine examination at the time of admission and the values were found within normal limits. 

His arterial blood gas (ABG) analysis done at the time of admission showed pH - 7.31, partial pressure of oxygen (PaO2) - 92 mmHg, partial pressure of carbon dioxide (PaCO2) - 38 mmHg, serum bicarbonate (HCO3) - 19 mmol/L and arterial oxygen saturation (SaO2) - 96.4%, suggestive of metabolic acidosis. Subsequent ABGs were found normal.  

Patient was put on routine management protocol of poisoning which included gastric lavage, use of activated charcoal and milk of magnesia along with fluid management. But even after fluid challenge, his blood pressure was persistently low and hence, he was investigated with electrocardiogram (ECG) and X-ray chest.

X-ray chest showed no cardiopulmonary abnormality. 

His first ECG done 2 hours post-hospitalization showed heart rate 102/min with prolonged PR interval (0.22 s) with ST-segment elevation (concave upwards) with associated T inversions in leads V1 to V4 which was suggestive of acute myocarditis 

In view of acute myocarditis, further confirmation was done with help of cardiac biomarkers, which included creatinine phosphokinase-MB (CPK-MB) and serum troponin T levels, which were found significantly elevated. CPK-MB was 74 U/L (Normal 0-25) and Trop T was 0.12 (Normal 0-0.01). 

Patient was followed up regularly for 5 days with serial ECG and cardiac biomarkers.

Day 2 ECG showed heart rate 96/min with persistent ST-segment elevation in V1 to V4 with T inversions in V1 to V6 and normal PR interval 

Day 3 ECG showed heart rate 52/min with ST-segment depression in II, III and aVF; ST-segment elevation in V1 and V2 with symmetrical T inversions in V1 to V6 

Day 4 ECG showed heart rate 42/min with ST-segment elevation in V1 and V2 (less than previous ECG) with normal T waves and PR interval 

Day 5 ECG showed heart rate 84/min with ST-segment elevation in V1 and V2 (less than previous ECG) with normal T waves and PR interval.

Serial CPK-MB and Trop T returned to normal after remaining persistently high for 4 days. 

Further, 2-dimensional cardiac echocardiography revealed no significant abnormality with left ventricular ejection fraction (LVEF) of 60-65%, except for minimal pulmonary regurgitation. 

Patient was managed by giving IV magnesium sulfate, IV hydrocortisone, carnitine, IV fluids, vitamin C and E. His blood pressure started improving 12 hours after treatment and was discharged after 5 days with advice for relative bed rest, vitamin C and E and carnitine therapy and follow-up at medical OPD. 

DISCUSSION

Ethylene dibromide is a halogenated hydrocarbon which is colorless and available in Indian market as pure form in 3 mL and 5 mL ampoules, commonly used as grain preservative. It is well-absorbed from skin, respiratory and gastrointestinal tracts, metabolized in liver and excreted through kidney via urine as bromide conjugates of glutathione and L-acetyl cysteine. EDB is metabolized by two pathways. 

A conjugated pathway catalyzed by glutathione S-transferase and oxidative pathway catalyzed by cytochrome P-450. The exact mechanism of acute EDB toxicity is yet not well-understood. Lipid peroxidation and liberation of free radicals damage membrane structure, resulting in acute liver injury (fulminating hepatitis, hepatic necrosis) and acute tubular necrosis of kidneys, leading to acute hepatorenal failure and death.

EDB poisoning is very uncommonly reported in literature. A very few autopsy reports in EDB poisoning available in literature suggest centrilobular necrosis, Kupffer cell damage, acute tubular necrosis, pulmonary edema and muscle necrosis as major findings.

Cardiac involvement in acute EDB poisoning is yet not reported in any case worldwide. In our patient, cardiac involvement was observed 3-4 hours after poisoning. The etiology of cardiac involvement is not known but probably is due to free radical-induced membrane peroxidation. 

In this view, patient was treated with membrane stabilizing agent (magnesium sulfate), free radical scavengers (vitamin C and E, carnitine) and we were able to normalize the ECG changes and cardiac biomarkers on the 5th day. 

CONCLUSION

In Southern Rajasthan, EDB is a common pesticide used for grain preservation and a common poisoning agent after organophosphate and celphos. The incidence of death in these cases is very high and maximum deaths are due to late hepatorenal failure. Cardiac involvement is rarely seen in EDB poisoning but careful evaluation is essential as it occurred in our case. Early detection of cardiac involvement and prompt treatment may save the life of the patients. 

SUGGESTED READING

  1. Prakash MS, Sud K, Kohli HS, Jha V, Gupta KL, Sakhuja V. Ethylene dibromide poisoning with acute renal failure: first reported case with non-fatal outcome. Ren Fail. 1999;21(2):219-22.
  2. Ravikant, Geed S, Chitnis DS. Ethylene dibromide needs to be banned as food fumigant. J Assoc Physicians India. 2002;50:1063-5.
  3. Sharma VK, Sharma AK, Satpathy DK. Ethylene dibromide poisoning homicide or suicide. JIAFM. 2004;26(4):160-1.
  4. Singh N, Jatav OP, Gupta RK, Tailor MK, Jain R. Outcome of sixty four cases of ethylene dibromide ingestion treated in tertiary care hospital. J Assoc Physicians India. 2007;55:842-5.
To comment on this article,
create a free account.
Sign Up to instantly read 30000+ free Articles & 1000+ Case Studies
Create Account

Already registered?

Login Now